Skip to main content

Error-Correcting Codes and Phase Transitions


The theory of error-correcting codes is concerned with constructing codes that optimize simultaneously transmission rate and relative minimum distance. These conflicting requirements determine an asymptotic bound, which is a continuous curve in the space of parameters. The main goal of this paper is to relate the asymptotic bound to phase diagrams of quantum statistical mechanical systems. We first identify the code parameters with Hausdorff and von Neumann dimensions, by considering fractals consisting of infinite sequences of code words. We then construct operator algebras associated to individual codes. These are Toeplitz algebras with a time evolution for which the KMS state at critical temperature gives the Hausdorff measure on the corresponding fractal. We extend this construction to algebras associated to limit points of codes, with non-uniform multi-fractal measures, and to tensor products over varying parameters.

This is a preview of subscription content, access via your institution.


  1. Accardi L., Imafuku K.: Dynamical detailed balance and local KMS condition for non-equilibrium states. Int. J. Mod. Phys. B 18(4–5), 345–467 (2004)

    MathSciNet  Google Scholar 

  2. Bost J.B., Connes A.: Hecke algebras, Type III factors and phase transitions with spontaneous symmetry breaking in number theory. Sel. Math. (New Ser.) 1(3), 411–457 (1995)

    Article  MATH  MathSciNet  Google Scholar 

  3. Connes A.: A survey of foliations and operator algebras. Proc. Sympos. Pure Math. 38(Part I), 85–115 (1982)

    Google Scholar 

  4. Connes A.: Une classication des facteurs de type III. Ann. Sci. École Norm. Sup. 6(4), 133–252 (1973)

    MATH  MathSciNet  Google Scholar 

  5. Cuntz J.: Simple C*-algebras generated by isometries. Commun. Math. Phys. 57, 173–185 (1977)

    Article  MATH  MathSciNet  Google Scholar 

  6. Dutkay D.E., Jorgensen P.E.T.: Iterated function systems, Ruelle operators, and invariant projective measures. Math. Comp. 75, 1931–1970 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  7. Eilenberg S.: Automata, Languages, and Machines, vol. Academic Press, London (1974)

    MATH  Google Scholar 

  8. Exel R.: A new look at the crossed-product of a C*-algebra by an endomorphism. Ergod. Theory Dyn. Syst. 23, 1733–1750 (2003)

    Article  MATH  MathSciNet  Google Scholar 

  9. Falconer K.: Fractal Geometry. Wiley, New York (1990)

    MATH  Google Scholar 

  10. Fowler N.J.: States of Toeplitz–Cuntz algebras. J. Oper. Theory 42(1), 121–144 (1999) arxiv:funct-an/9702012

    MATH  MathSciNet  Google Scholar 

  11. Ingarden R.S., Kossakowski A., Ohya M.: Information Dynamics and Open Systems. Kluwer, Dordrecht (1997)

    MATH  Google Scholar 

  12. Kishimoto A., Kumjian A.: Simple stably projectionless C*-algebras arising as crossed products. Can. J. Math. 48, 980–996 (1996)

    Article  MATH  MathSciNet  Google Scholar 

  13. Kumjian A., Renault J.: KMS states on C*-algebras associated to expansive maps. Proc. AMS 134, 2067–2078 (2006)

    Article  MATH  MathSciNet  Google Scholar 

  14. Li M., Vitányi P.M.B.: An Introduction to Kolmogorov Complexity and its Applications. Springer, New York (1997)

    MATH  Google Scholar 

  15. Manin Y.I.: What is the maximum number of points on a curve over F 2?. J. Fac. Sci. Tokyo, IA 28, 715–720 (1981)

    MATH  MathSciNet  Google Scholar 

  16. Manin Y.I., Vladut S.G.: Linear codes and modular curves. J. Soviet Math. 30, 2611–2643 (1985)

    Article  MATH  Google Scholar 

  17. Marcolli, M., Paolucci, A.M.: Cuntz–Krieger algebras and wavelets on fractals. arXiv:0908.0596

  18. Ryabko B.Y.: Noiseless coding of combinatorial sources. Probl. Inf. Transm. 22, 170–179 (1986)

    MATH  MathSciNet  Google Scholar 

  19. Ryabko B.Y.: Coding of combinatorial sources and Hausdorff dimension. Soviet Math. Doklady 30(1), 219–222 (1984)

    MATH  Google Scholar 

  20. Staiger L.: Kolmogorov complexity and Hausdorff dimension. Inf. Comput. 103, 159–194 (1993)

    Article  MATH  MathSciNet  Google Scholar 

  21. Tsfasman M.A., Vladut S.G.: Algebraic-Geometric Codes. Kluwer, Dordrecht (1991)

    MATH  Google Scholar 

  22. Uspensky V.A., Shen A.: Relations between varieties of Kolmogorov complexity. Math. Syst. Theory 29, 271–292 (1996)

    MATH  MathSciNet  Google Scholar 

  23. Zvonkin A.K., Levin L.A.: The complexity of finite objects and the basing of the concepts of information and randomness on the theory of algorithms. Russ. Math. Surv. 25(6), 83–124 (1970)

    Article  MATH  MathSciNet  Google Scholar 

Download references

Author information

Authors and Affiliations


Corresponding author

Correspondence to Matilde Marcolli.

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Manin, Y.I., Marcolli, M. Error-Correcting Codes and Phase Transitions. Math.Comput.Sci. 5, 133–170 (2011).

Download citation

  • Received:

  • Accepted:

  • Published:

  • Issue Date:

  • DOI:


  • Partition Function
  • Hausdorff Dimension
  • Hausdorff Measure
  • Kolmogorov Complexity
  • Code Domain